Alert archive / California / Small Craft Advisories in 2021

Small Craft Advisory 101, NWS Los Angeles, CA

July 30, 2021

NWS Los Angeles, CA issued this small craft advisory at Jul 30, 2021, 2:32 AM PDT. It took effect at Jul 30, 2021, 3:00 PM PDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jul 30, 2021, 2:32 AM PDT (09:32 UTC)
In effect from
Jul 30, 2021, 3:00 PM PDT
Expired
Jul 31, 2021, 2:27 AM PDT
In force
11 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

744 
WHUS76 KLOX 300932
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
232 AM PDT Fri Jul 30 2021

PZZ673-676-301745-
/O.EXP.KLOX.SC.Y.0100.000000T0000Z-210730T1000Z/
/O.NEW.KLOX.SC.Y.0101.210730T2200Z-210731T1000Z/
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
232 AM PDT Fri Jul 30 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
3 AM PDT SATURDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Waters from Pt. Sal to Santa Cruz Island CA and 
  westward 60 nm including San Miguel and Santa Rosa Islands and 
  Outer waters from Santa Cruz Island to San Clemente Island to 
  60 NM offshore including San Nicolas and Santa Barbara Islands.

* WHEN...From 3 PM this afternoon to 3 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ650-301745-
/O.EXP.KLOX.SC.Y.0100.000000T0000Z-210730T1000Z/
/O.NEW.KLOX.SC.Y.0101.210730T2200Z-210731T1000Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
232 AM PDT Fri Jul 30 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
3 AM PDT SATURDAY...

* WHAT...Hazardous sea conditions.

* WHERE...East Santa Barbara Channel from Pt. Conception to Pt. 
  Mugu CA including Santa Cruz Island.

* WHEN...From 3 PM this afternoon to 3 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hall
4 follow-up statements
537 
WHUS76 KLOX 301608
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
908 AM PDT Fri Jul 30 2021

PZZ673-676-310015-
/O.CON.KLOX.SC.Y.0101.210730T2200Z-210731T1000Z/
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
908 AM PDT Fri Jul 30 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 3 AM PDT SATURDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Outer waters from Santa Cruz Island to San Clemente 
  Island to 60 NM offshore including San Nicolas and Santa 
  Barbara Islands and Waters from Pt. Sal to Santa Cruz Island 
  CA and westward 60 nm including San Miguel and Santa Rosa 
  Islands.

* WHEN...From 3 PM this afternoon to 3 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ650-310015-
/O.CON.KLOX.SC.Y.0101.210730T2200Z-210731T1000Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
908 AM PDT Fri Jul 30 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 3 AM PDT SATURDAY...

* WHAT...Hazardous sea conditions.

* WHERE...East Santa Barbara Channel from Pt. Conception to Pt. 
  Mugu CA including Santa Cruz Island.

* WHEN...From 3 PM this afternoon to 3 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
360 
WHUS76 KLOX 302110
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
210 PM PDT Fri Jul 30 2021

PZZ650-310515-
/O.EXT.KLOX.SC.Y.0101.210730T2200Z-210731T0600Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
210 PM PDT Fri Jul 30 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WHAT...Hazardous sea conditions.

* WHERE...East Santa Barbara Channel from Pt. Conception to Pt. 
  Mugu CA including Santa Cruz Island.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ673-676-310515-
/O.CON.KLOX.SC.Y.0101.210730T2200Z-210731T1000Z/
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
210 PM PDT Fri Jul 30 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
SATURDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Outer waters from Santa Cruz Island to San Clemente 
  Island to 60 NM offshore including San Nicolas and Santa 
  Barbara Islands and Waters from Pt. Sal to Santa Cruz Island 
  CA and westward 60 nm including San Miguel and Santa Rosa 
  Islands.

* WHEN...Until 3 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
537 
WHUS76 KLOX 310414
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
914 PM PDT Fri Jul 30 2021

PZZ650-310515-
/O.CAN.KLOX.SC.Y.0101.000000T0000Z-210731T0600Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
914 PM PDT Fri Jul 30 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have diminished and the small craft advisory has been
cancelled.

$$

PZZ673-676-311000-
/O.CON.KLOX.SC.Y.0101.000000T0000Z-210731T1000Z/
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
914 PM PDT Fri Jul 30 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
SATURDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Outer waters from Santa Cruz Island to San Clemente 
  Island to 60 NM offshore including San Nicolas and Santa 
  Barbara Islands and Waters from Pt. Sal to Santa Cruz Island 
  CA and westward 60 nm including San Miguel and Santa Rosa 
  Islands.

* WHEN...Until 3 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

15
252 
WHUS76 KLOX 310927
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
227 AM PDT Sat Jul 31 2021

PZZ673-676-311730-
/O.CAN.KLOX.SC.Y.0101.000000T0000Z-210731T1000Z/
/O.NEW.KLOX.SC.Y.0102.210731T2200Z-210801T1000Z/
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
227 AM PDT Sat Jul 31 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
3 AM PDT SUNDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Waters from Pt. Sal to Santa Cruz Island CA and 
  westward 60 nm including San Miguel and Santa Rosa Islands and 
  Outer waters from Santa Cruz Island to San Clemente Island to 
  60 NM offshore including San Nicolas and Santa Barbara Islands.

* WHEN...From 3 PM this afternoon to 3 AM PDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ650-655-311730-
/O.NEW.KLOX.SC.Y.0102.210731T2200Z-210801T0600Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
Inner waters from Point Mugu to San Mateo Pt. CA including Santa
Catalina and Anacapa Islands-
227 AM PDT Sat Jul 31 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING...

* WHAT...Hazardous sea conditions.

* WHERE...East Santa Barbara Channel from Pt. Conception to Pt. 
  Mugu CA including Santa Cruz Island and Inner waters from 
  Point Mugu to San Mateo Pt. CA including Santa Catalina and 
  Anacapa Islands.

* WHEN...From 3 PM this afternoon to 11 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this small craft advisory went out at Jul 29, 11:13 PM PDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 29, 11:13 PM PDT, 3 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
1113 PM PDT Thu Jul 29 2021

.SYNOPSIS...29/947 PM.

High pressure aloft over the West will keep a warm air mass in
place through the period. After slight cooling over the weekend
due to an area of low pressure brushing the area, high pressure
aloft will build back in for next week. Isolated afternoon and
evening thunderstorms are possible across some mountains and the
desert Friday and Saturday.

&&

.SHORT TERM (THU-SUN)...29/942 PM.

***UPDATE***

Significant marine layer clouds have developed off the Central
Coast tonight and are sneaking into the Ventura and L.A. County
coastal areas. The marine layer depth sits around 1000 feet at
Vandenberg, 800 feet at LAX. Despite the late arrival of marine
layer clouds last night, clouds are moving in much quicker
tonight thanks to increased onshore flow. Although clouds should
inhabit most of the coast by Friday morning, the marine layer
will be more patchy over L.A. County and its waters due to warm
sea surface temperatures. Northerly winds will keep the Santa
Barbara south coast for most of tonight, but clouds are expected
by the morning hours as the Sundowner winds come to an end. Gusty
north winds for the Santa Barbara south coast will again be
possible Friday night. High pressure still dominates the weather
pattern, but a nearby upper level trough and increasing mid-level
clouds will lead to slightly cooler temperatures Friday.
Temperatures should warm into early next week as high pressure
pushes further over the region.

***From Previous Discussion***

Friday will be rather similar to today. Morning low clouds will
slowly clear and the Central Coast beaches will remain cloudy. Max
temps will be a little below normal across the coasts and a little
above normal across the interior. There monsoon moisture will push
just a little more to the west and there will be a slight chc of
afternoon showers/TSTMs across the LA mtns, the Antelope Vly and
the northern portion of the VTA mtns. The increased moisture will
also bring enough mid level clouds to the area to make it a partly
cloudy afternoon.

A large mass of mid level clouds (most likely debris clouds from
the east) is forecast to move over the area Friday evening and
into Saturday morning. So much clouds in fact that skies will be
mostly cloudy. There will be some low clouds and fog along the
near coasts as well.

The mid level clouds will move out by mid or late morning. This
will allow another round of possible afternoon convection over
the VTA mtns, the LA mtns and Antelope Vly. The clouds will make
for a cooler start to the day and this will knock a degree or two
of the max temps compared to Friday.

Two things change on Sunday. The first is that sfc high pressure
will build into NV and will set up weak offshore flow. This will
greatly limit the stratus formation and low clouds will be patchy
at best south of Pt Conception. There will likely be better
coverage across the Central Coast. This will also bring a few
degrees of warming to the area - esp the coasts. The second change
will be the switch to dry SW flow aloft as the high is pushed to
the east by a long wave east pac trof. The dry flow aloft will
shunt the convective threat well to the east of LA county.

.LONG TERM (MON-THU)...29/219 PM.

The EC and GFS are not in the best of agreement and the various
ensemble members also show quite a bit of variance. But despite
the differences either solution will not result in too different
of a fcst. Both mdls slide the upper high back to the west. The
GFS shows much more troffing over the state than does the EC and
it also places the center of the upper high to the east of the
area further to the east. The GFS solution has a slightly better
chc of allowing some monsoon moisture in but at this time it looks
like that moisture will stay to the east of the area. The EC's
hgts are a tad higher so there is a chc the fcst max temps are a
little too low.

Otherwise onshore flow will slowly strengthen and the night
through morning low cloud pattern will reestablish itself. The
high hgts will keep the marine layer smooshed to under 1000 ft
which will keep it out of most of the vlys (probably all of the
vlys save for the Santa Ynez)

A little warming both days Tuesday and Wednesday (little or no
change slated for Monday and Thursday) as hgts increase over the
area. By Wednesday most of the interior (including the lower mtn
elevations) will see triple digit heat. The vlys will have max
temps in the 90s with an outside chc of some 100 degree readings
in the warmest locations. These max temps, excluding the coasts,
will be 3 to 6 degrees above normal.

&&

.AVIATION...30/0613Z.

At 03Z, the marine layer depth was around 600 ft deep at KLAX.
The top of the inversion was around 2000 ft with a temperature of
near 29 degrees Celsius.

Moderate to high confidence in the current forecast. Higher
confidence in flight categories, moderate confidence in timing.
LIFR to IFR conditions will spread into coastal terminals through
13Z. There is a moderate (30-50 percent) chance of VLIFR
conditions between 10Z and 16Z. Conditions will improve one
category between 15Z and 17Z. IFR conditions linger a little
longer on Friday afternoon.

KLAX...IFR conditions will likely persist through at least 12Z,
and possibly through 17Z. There is a 50 percent chance of LIFR
conditions between 12Z and 16Z. There is a 30 percent chance of
IFR to MVFR conditions lingering as late as 20Z. No wind impacts
are expected at this time.

KBUR...VFR conditions are expected through the period. No wind
impacts are expected at this time.

&&

.MARINE...29/917 PM.

For the water southwest through northwest of the Channel Islands
and along the Central Coast, Small Craft Advisory (SCA) level
winds will continue through late tonight from near Point Sal to
San Nicolas Island, then winds will diminish and seas will
subside. Wind and sea conditions are expected to remain below SCA
levels through the weekend and into midweek next week. There is a
40 percent chance of SCA level winds Monday for the waters
northwest of the Channel Islands, increasing to 50 percent on
Tuesday afternoon and evening.

Inside the southern California bight, there is a moderate to high
chance of SCA level winds each afternoon and evening through
Tuesday, highest for the Santa Barbara Channel. SCA winds will
continue across the Santa Barbara Channel through late tonight,
then there is a 40-50 percent chance of SCA winds in the Santa
Barbara Channel Friday afternoon and evening, increasing to 50-60
percent on Saturday afternoon and evening.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect until 3 AM PDT Friday for zones
      39-52. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Friday for
      zones 650-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (SUN-THU).

Gusty Sundowner winds are possible at times between Monday and
Thursday across southern Santa Barbara County. A return
of monsoonal moisture could bring showers and thunderstorms to
the mountains and desert for the latter part of next week.

&&

PUBLIC...Phillips/Hall/Rorke
AVIATION...Hall
MARINE...Hall
SYNOPSIS...Hall

weather.gov/losangeles

Nearby

Small Craft Advisories in California, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.